Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

August 15, 2021Chaffee County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 15, 2021, 3:01 PM MDT for Chaffee County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 3:01 PM MDT (21:01 UTC)
Expired
Aug 15, 2021, 3:30 PM MDT
In force
29 min
Issued by
NWS Pueblo, CO
Hail
0.25 in
Wind
30

County Chaffee County, CO

The radar

The Grand Junction radar (KGJX), 177 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
3078 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WWUS85 KPUB 152101
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
301 PM MDT Sun Aug 15 2021
 
COZ060>062-152130-
Central Chaffee County Below 9000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
301 PM MDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of central Chaffee
County through 330 PM MDT...

At 259 PM MDT, Doppler radar was tracking thunderstorms in the Chalk 
Cliffs area of Chaffee county. the storms were moving southwest at 
15 mph. 

HAZARD...Locally heavy rain.

SOURCE...Radar indicated.

IMPACT...High water will be possible in the Chalk Cliffs area. Some 
         small hail may also occur. 

This strong thunderstorm will be near...
  Alpine around 305 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3881 10625 3874 10606 3864 10618 3864 10634
TIME...MOT...LOC 2059Z 030DEG 18KT 3872 10622 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 15, 1:09 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 15, 1:09 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
109 PM MDT Sun Aug 15 2021

.UPDATE...
Issued at 108 PM MDT Sun Aug 15 2021

Based on radar trends and rather impressive disturbance pushing
southeast out of ID/WY, have decided to go with a Flash Flood
watch for the burn scars in the southern mountains. \/Hodanish

UPDATE Issued at 745 AM MDT Sun Aug 15 2021

Visible satellite loops this morning reveal increasingly
prominent altocumulus castellanus (ACCAS) cloud fields extending
from the Pikes Peak Region southwestward into south-central
Colorado. This reflects ample midlevel instability being
intercepted by increasing forcing for ascent accompanying the
midlevel impulse (addressed in the Short Term discussion section
below) amid adequate moisture. As the ascent continues to
overspread the region this morning, isolated midlevel convection
may further develop in this regime, warranting a small increase in
precipitation chances this morning for these areas.

In addition, nocturnal convection over central Kansas has persisted
after sunrise -- aided by isentropic ascent fostered by a nocturnal
low-level jet farther to the east. Convective outflow from this
activity continues to regenerate and spread westward across
western Kansas. While expected to undergo recovery and perhaps
lose definition through the day, the western flank of the outflow
may continue to spread westward over the far eastern plains of
southern Colorado -- along and north of U.S. Highway 50. By later
in the day, outflow-related enhancements to boundary-layer
moisture could facilitate somewhat greater buoyancy, with the
outflow-related westward mass flux also enhancing deep shear. If
terrain-enhanced convection developing eastward over the plains
were to overtake such a mesoscale environment by early evening
(prior to nocturnal gains in convective inhibition), or if a
separate convective area were to develop in response to ascent
accompanying advancing outflow, then a somewhat greater strong to
perhaps severe-storm risk could evolve from Crowley to Otero
Counties and locations eastward. This is highly uncertain at this
time, and very conditional upon the mesoscale evolution of the
outflow. Regardless, the increasing potential for outflow-related
ascent to reach far eastern Colorado by late afternoon has
warranted a slight increase in thunderstorm chances in this region
for the afternoon.

Otherwise, a small chance for burn-scar flash flooding persists
for this afternoon and evening. No other substantial changes have
been made to the ongoing forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 335 AM MDT Sun Aug 15 2021

...Potential for strong storms this afternoon and evening...
...Small chance for flash flooding over the burn scars today...

Today/Tonight:

In the midlevels, a disorganized shortwave impulse is forecast to
advance south-southeastward across the forecast area through
tonight. Modest forcing for ascent accompanying this feature, along
with orographic circulations over the higher terrain, will phase
with sufficient moisture to produce scattered to numerous convection
today. Storms should initially form by early this afternoon over the
mountains, and then spread eastward to southward through the evening.

The flash-flooding potential today will be non-zero, and principally
confined to the mountains, but will be highly conditional upon
sufficient repetitions of convection moving over the same locations.
Confidence in flash flooding today is thus limited, for two primary
factors: (1) Precipitable water values over the higher terrain of
south-central and southeast Colorado ranging from around 0.6 to 0.8
inch -- i.e., somewhat on the modest side -- limiting precipitation
efficiency; (2) Mobile nature of convection, owing to the weakly-
enhanced steering flow accompanying the shortwave impulse, limiting
the duration of precipitation accumulation from any one round of
convection. However, given the forcing for ascent with the
disorganized impulse overspreading the area in multiple waves, there
will be the potential for repeated rounds of convection to affect
the region -- especially over the mountains given the added
orographic ascent. This will establish a conditional flash-flood
risk today, particularly for the burn-scar areas, and especially the
Spring Burn Scar where overnight convection brought upwards of 0.6
to 1.3 inches of rain based on radar-derived estimates. However,
confidence is not sufficient at this time for Flash Flood Watch
issuance, though later issuance of a watch could become necessary as
mesoscale details influencing today's convective evolution become
better resolved.

As convection develops across the plains through the late afternoon
and into the evening hours, weak to moderate buoyancy, combined with
20-25 kt of effective shear, could support a few semi-organized
convective clusters. There will be the potential for isolated 45-55-
mph wind gusts amid the deep boundary layer, along with small hail
aided by moderately steep midlevel lapse rates. Comparatively
steeper tropospheric lapse rates over the San Luis Valley may also
support strong storms this afternoon, though deep shear will be
weaker. While severe thunderstorms are unlikely today, there will be
a small chance for a marginally severe storm or two anywhere across
the forecast area today -- given the influence of the migratory
midlevel impulse.

Otherwise, near to above-normal high temperatures are expected
today, with readings in the lower/middle 90s over the plains, in the
80s over mountain valleys, and generally in the 60s and 70s over the
mountains. Skies could become increasingly hazy through the day
today, as midlevel smoke overspreads the area. Convection may linger
through late evening or into the overnight hours tonight, as the
impulse slowly moves through the area, but this activity will be
weakening through the night. Low temperatures tonight are expected
to range from the middle 50s to the lower 60s over the plains, to
the middle and upper 40s over mountain valleys, to the 30s and 40s
over the mountains.

.LONG TERM...(Monday through Saturday)
Issued at 335 AM MDT Sun Aug 15 2021

Confidence remains highest for the first couple of days of the
extended forecast, with much uncertainty beyond Wednesday. The
operational solutions remain split between the progressive GFS and
slower, deeper ECMWF and Canadian. Ensembles are trending towards
the slower and deeper solutions at this time.

Monday...a strong upper disturbance will be shifting south across
the region Monday morning, exiting south into New Mexico by the
afternoon. This has led to a decrease in shower and thunderstorm
potential on Monday for most of the area. The exceptions will be
the San Juan and southern Sangre de Cristo Mountain ranges, and
areas along the New Mexico border. At the surface, easterly low
level winds will help provide a focus for thunderstorm coverage
over these southern Mountain areas. Instability will be modest at
around 1000 j/kg of SBCAPE, with weak shear and decent moisture.
The Spring Burn Scar will be the most prone to flash flooding
Monday afternoon, and we will continue to watch this area.
Elsewhere, trended down precipitation chances for the Monday
afternoon and evening time frame. There could be isolated to
scattered showers and thunderstorms over the rest of the
Mountains, east into the I-25 corridor Monday afternoon and
evening, but must will depend on how quickly the upper wave drops
south into New Mexico.

Tuesday and Wednesday...Tuesday will be mainly dry across southern
Colorado as upper level ridging shifts east across the state. A
few showers and thunderstorms are possible along the Continental
Divide due to residual moisture. Temperatures will be hot across
the Plains, with mid 90s for highs. By Wednesday, an upper level
trough is forecast to move out of the Pacific Northwest into the
Northern Rockies. Energy embedded in the increasing southwesterly
flow will lift across Colorado Wednesday afternoon, leading to
more widespread shower and thunderstorm coverage. Locally heavy
rainfall will be possible, especially over the Central Mountains
including the Chalk Cliffs, Decker and Hayden Pass burn scars.

Thursday through Sunday...the main question remains, what will
happen with the upper trough. The GFS solution remains progressive
and well to the north of our CWA. It has more zonal flow across
southern Colorado, with showers and thunderstorms confined to a
cold front Wednesday night and Thursday on the Plains. Drier
conditions would be favored Friday and Saturday, before the
monsoon moisture plume returns on Sunday.

The ECMWF is much slower and deeper than the GFS. It tracks the
upper storm system across northern Colorado through Friday night.
It keeps showers and thunderstorms across the area through
Friday, before drying us out for the weekend. The Canadian follows
suite with the ECMWF, with an even deeper closed low moving
across northern Colorado. The NBM guidance continues to favor
these deeper and slower solutions with higher pops through Friday.

Once thing is for certain, much cooler highs are expected for late
in the week, with mostly 80s across the region Thursday through
Saturday.  Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1121 AM MDT Sun Aug 15 2021

Thunder with brief heavy rain and small hail will be possible at
KCOS and KPUB mainly later this afternoon and early evening. Given
inverted V soundings, strong gusty winds/outflows will be
possible with any of the storms in the vicinity of the TAF sites.
Otherwise VFR conditions anticipated. Breezy north winds early
this afternoon will veer to east-northeast later this afternoon.

KALS will be predominantly VFR. Expect a boundary to move across
the TAF site around 21 Z today causing gusty east-northeast winds
after fropa. Some thunder will also be possible during the mid
afternoon to early evening time period with brief periods of heavy
rain.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM MDT Monday for COZ072>075-079-080-
087.

&&

UPDATE...HODANISH
SHORT TERM...COHEN
LONG TERM...MOZLEY
AVIATION...HODANISH
Hazardous weather outlook, Aug 15, 11:30 AM MDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1130 AM MDT Sun Aug 15 2021

COZ058>089-093>099-161730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1130 AM MDT Sun Aug 15 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected across the area
this afternoon and evening. A few strong to marginally severe
storms will be possible over all of the plains. Hail up to the
size of quarters and wind gusts to 60 mph will be possible.

Heavy rainfall will also result in a small chance for flash
flooding over the burn scars this afternoon and early evening. The
best chance for burn scar flash flooding will be over the Spring
burn scar. Local urban and street flooding cannot be ruled out
over the remainder of the region.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms are expected Monday afternoon and
evening over the San Juan Mountains, southern Sangre de Cristo
Mountains and Raton Mesa along the New Mexico border. Locally
heavy rainfall will heighten the flash flood risk on the Spring
Burn Scar.

Isolated thunderstorms are possible on Tuesday along the
Continental Divide. Much uncertainty exists in the Wednesday
through Saturday time frame with regards to the upper pattern and
thunderstorm potential. There could be periods of thunderstorms
each afternoon and evening across southern Colorado.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening.

Hodanish

In the hours before

Special weather statement, Aug 15, 2:24 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
224 PM MDT Sun Aug 15 2021

COZ081-084-085-152100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
224 PM MDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of west central El Paso
County through 300 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Colorado Springs, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Colorado Springs, Stratmoor, Fort Carson, Cimarron Hills, Peterson
  AFB, Security, Fountain and Security-Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3886 10498 3895 10488 3881 10458 3869 10477
TIME...MOT...LOC 2024Z 312DEG 15KT 3887 10484

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG/SH
Special weather statement, Aug 15, 2:58 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
258 PM MDT Sun Aug 15 2021

COZ078>080-083-086-152130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountains above 10000 Ft CO-
258 PM MDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of southeastern
Fremont, northeastern Custer and west central Pueblo Counties through
330 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Junkins Burn Scar, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Junkins Burn Scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3834 10526 3836 10504 3810 10502 3812 10526
TIME...MOT...LOC 2058Z 007DEG 9KT 3826 10514

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MG/SH
Special weather statement, Aug 15, 3:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
301 PM MDT Sun Aug 15 2021

COZ060>062-152130-
Central Chaffee County Below 9000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
301 PM MDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of central Chaffee
County through 330 PM MDT...

At 259 PM MDT, Doppler radar was tracking thunderstorms in the Chalk
Cliffs area of Chaffee county. the storms were moving southwest at
15 mph.

HAZARD...Locally heavy rain.

SOURCE...Radar indicated.

IMPACT...High water will be possible in the Chalk Cliffs area. Some
         small hail may also occur.

This strong thunderstorm will be near...
  Alpine around 305 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3881 10625 3874 10606 3864 10618 3864 10634
TIME...MOT...LOC 2059Z 030DEG 18KT 3872 10622

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:15 PM MDTSpecial Weather StatementPUBSaguache30 min
Aug 14, 7:41 PM MDTSpecial Weather StatementPUBSaguache34 min
Aug 14, 9:37 PM MDTSpecial Weather StatementPUBEl Paso23 min
Aug 15, 2:01 AM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Aug 15, 1:05 PM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 3 more7 hr
Aug 15, 1:50 PM MDTFlash Flood WarningPUBChaffee, Saguache2 hr
Aug 15, 2:24 PM MDTSpecial Weather StatementPUBEl Paso36 min
Aug 15, 2:58 PM MDTSpecial Weather StatementPUBCuster32 min
Aug 15, 3:08 PM MDTFlash Flood WarningPUBChaffee2 hr
Aug 15, 4:16 PM MDTSpecial Weather StatementPUBCrowley, Pueblo44 min
Aug 15, 4:38 PM MDTSpecial Weather StatementPUBHuerfano52 min
Aug 15, 5:18 PM MDTSpecial Weather StatementPUBCrowley27 min
Aug 15, 5:54 PM MDTSpecial Weather StatementPUBLas Animas36 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.